IVIG Therapy


Meghan is now up to her 10th dose of IVIG. It really seems like years have passed since the first one, although it's less than 1 year. It was much tougher than we thought it would be, even though we knew typical reactions. Pictured in this post is Meghan's very good friend Miranda. It was taken during one of Meghan's summer doses and Miranda insisted on coming along to keep her company and pass the time. She wanted to come even though she had to get up at 5:15 am (she made smoothies for herself and Meghan) so we could get on the road for the hour drive to the IV center for the 8 hour infusion. This was down from the 12 hour days we had started with. We usually do marathon HGTV shows...they fell asleep about 6 hours in.

IVIG stands for intravenous immune globulin. It is, in simple terms, the antibodies taken from tens of thousands of healthy people and mixed into a super fighting antibody mixture. It is actually a complicated and time consuming process where the plasma (part of the blood that contains the immune globulins and other blood proteins) is chemically treated to separate into just the antibodies. When it is infused into the body through a vein, it increases the overall level of antibodies the patient has. It is temporary and needs to be repeated every 3 to 4 weeks or other schedule determined by your doctor.

New thinking is that POTS is an auto-immune condition. Not all doctors believe this is true - and why, when you read Meghan's story in our first few blog posts, we had a hard time getting IVIG prescribed for her. The thinking is very new and in 2014 it was announced that an actual "POTS" antibody is believed to have been identified. It is a very exciting time for neurological discoveries and those with POTS!

An auto-immune condition occurs when your immune system gets mixed up and starts producing bad antibodies that attack healthy cells. Just a few examples are: sjogren's - the body attacks salivary glands and tear ducts; rheumatoid arthritis - the body attacks the lining of your joints; alopecia - the body attacks hair follicles; lupus - the body attacks different tissues and organs in your body, and in a lot of cases, POTS syndrome. The thought is that the body is attacking the receptors that control heart rate, blood pressure, and blood vessel constriction.

There are a few theories on why doctors and researchers think IVIG helps those with certain auto-immune conditions. One theory is that the good antibodies over power the bad ones and help to regain normal functioning in the body. Another theory is that the IVIG serves as a target for the bad antibodies causing the damage. While the exact reason why IVIG works is not completely understood, there are many, many cases of patients who have had huge, life changing improvements in their quality of life.

POTS is thought to occur in someone who has the perfect underlying conditions and then some sort of triggering event occurs (read more in our first 2 years blog entries about triggers). Some of the common underlying conditions include low blood pressure, low blood volume, and an auto-immune family history. Meghan has all of those. Included in our family history of auto-immune conditions, is rheumatoid arthritis, sjogrens, and alopecia. Asthma also runs in our family - which is actually an over active immune response rather than an auto-immune response - but something the immune system deals with.

Common side effects of IVIG include migraines, meningitis type symptoms, nausea, fever, allergic reactions, fatigue, and more. The first dose is typically the hardest and becomes an indicator of how the individual will react to future doses so further precautionary measures can be taken. Meghan's first dose included migraine so severe she threw up every hour for nearly 15 hours, fever, stiff neck (similar to meningitis) and chills. She takes a high dose of pain medication, benadryl, and a steroid before each dose to help ward off migraine, and allergic reactions. During one of her doses, she developed hives and we had to temporarily stop. It was determined that some spicy soup she had picked at lunch combined with the IVIG was the reason - after about an hour they were gone, and we were able to resume.

Each dose has gotten a little bit easier but has also brought on some new side effect. In July she started having intense throbbing in her arms and legs and the doctors decided we would decrease the amount of IVIG given at one time and go from a 4 week interval to a 6 week interval. Her recovery time after the dose has greatly improved with this change. Instead of needing 2 full days to recover, she felt markedly better the next afternoon - she still feels a little nausea and has a huge fear of migraines. She has gained easily 30 pounds since we started - largely due to less stomachaches and less nausea. She looks more like she should for her age and height and less like someone struggling with an eating disorder. She is able to get through a school day, hang out with friends and just do a lot more regular "stuff" that she wasn't able to do before.

IVIG has been life changing for Meghan. For 2 years she was unable to swim mainly due to overwhelming dizziness which caused nausea. This August she started swimming for her high school swim team. We didn't know how it was going to go but her ability to complete practices and compete have exceeded all of our expectations. And then some.

Featured Posts
Recent Posts
Archive

© 2023 by  THE PUB. Proudly created with Wix.com

This site is not intended to provide medical diagnosis, advice, or treatment.  This site and its links are for educational purposes only. The information provided in this site, is not meant to replace your healthcare provider.  We are not liable or responsible for any advice, treatment, diagnosis or other information you obtain through this site.   Medical information is always changing. The information on this site or its links should not be considered current, complete or exhaustive.  Nor should you rely on such information for recommending a course of treatment.  Reliance on information from this site is solely at your own risk.  Never rely on information from this website in place of professional medical advice.  Ask your healthcare provider to help you in interpreting any information in this site, or in applying the information to your own individual case.